Texas, 2023

Damaging Wind in Texas, August 4, 2023

August 4, 2023 · NWS LUB · 1 event in 1 county or zone

Despite subsidence from an upper level ridge, strong heating and just enough mid-level moisture in the atmospheric column were able to create isolated thunderstorms in the extreme southern Texas Panhandle. Very dry sub-cloud layers allowed one of these storms to produce severe wind gusts near Turkey (Hall County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Despite subsidence from an upper level ridge, strong heating and just enough mid-level moisture in the atmospheric column were able to create isolated thunderstorms in the extreme southern Texas Panhandle. Very dry sub-cloud layers allowed one of these storms to produce severe wind gusts near Turkey (Hall County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 4, 5:02 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Aug 4, 5:02 PM CST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
602 PM CDT Fri Aug 4 2023

...New AVIATION...

.SHORT TERM...
(This evening through Saturday)
Issued at 213 PM CDT Fri Aug 4 2023

A cumulus field has begun to develop across the northwestern South
Plains and far southwestern Texas Panhandle this afternoon. Upper-
level ridging remains in place overhead which will keep subsidence
in place. Despite this subsidence though, a small sliver of moisture
will be rotating through the area late this afternoon during peak
heating. There may be sufficient moisture in place with convective
temperatures being reached to initiate a thunderstorm or two from
the far southern Texas Panhandle into the South Plains however most
locations should remain dry. Any thunderstorm that develops will
have the potential to produce strong wind gusts along with locally
heavy rainfall. With the loss of daytime heating this evening this
activity will begin to wane with quiet and mild conditions expected
overnight (seems like we've been saying this a lot recently...) By
Saturday morning the upper-level ridge will begin to expand a bit
and become centered over West Texas as a shortwave begins to dive
southeastward into the Central Plains. With increasing thicknesses
temperatures should be a degree or two warmer across the region with
high temperatures ranging from the century mark to near 108 degrees
under mostly sunny skies. /WI

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 213 PM CDT Fri Aug 4 2023

A subtropical dome of high pressure continues to dominate our
synoptic pattern through the extended forecast. Daily high
temperatures will be above normal, mostly in the triple digits with
daily max temperature records potentially at risk by the middle to
end of next week. There's a weak signal for some elevated storms
interacting with a surface boundary across the Texas Panhandle
tomorrow evening. Overall, storm activity will struggle to reach
this far south, as the progressive trough responsible for the
boundary quickly shifts east across the Great Lakes. By Sunday
the surface front is more diffuse and farther south into our area,
with temperatures 'cooling' down into the upper 90s to near 100
on the Caprock, with little relief for locations east of the
escarpment. Precip chances continue into Monday along the
stalled/diffuse surface boundary, and seem a bit optimistic attm.
By the middle of next week, persistent ridging to our south
amplifies and turns the heat up once again. High temperatures
approaching 105 on the Caprock for the second half of next week,
and near 110 over the Rolling Plains. All necessary precautions to
avoid injuries due to extended periods of time outdoors will need
to be followed.

&&

.AVIATION...
(00Z TAFS)
Issued at 558 PM CDT Fri Aug 4 2023

VFR conditions will prevail. Some showers and thunderstorms will
continue to be possible before sunset near all terminals.
Currently storms are not expected to affect the terminals. If one
does affect a terminal, however, gusty winds up to 50 knots and
brief heavy downpours will be possible.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...58
LONG TERM....55
AVIATION...51
Hazardous weather outlook, Aug 4, 1:56 AM CST, 17 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
256 AM CDT Fri Aug 4 2023

TXZ021>044-050800-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
256 AM CDT Fri Aug 4 2023

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

Isolated thunderstorms will be possible late Friday afternoon and
early evening across the far southern Texas Panhandle, South Plains,
and northern Rolling Plains. Some storms could produce strong wind
gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Renewed chances for storms will occur on Saturday and Sunday
evenings across the far southeastern Texas Panhandle. Storm chances
will expand across much of the region on Monday. Any storm that
develops will have the potential to produce strong wind gusts as well
as locally heavy rainfall. Temperatures near Heat Advisory criteria
will be possible on Wednesday across the South Plains, Rolling
Plains, and far southeastern Texas Panhandle.

In the hours before

Special weather statement, Aug 4, 5:53 PM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Lubbock TX
653 PM CDT Fri Aug 4 2023

TXZ023-050030-
Swisher TX-
653 PM CDT Fri Aug 4 2023

...A strong thunderstorm will impact portions of southwestern Swisher
County through 730 PM CDT...

At 653 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Tulia, moving southeast at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tulia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3446 10167 3432 10197 3442 10200 3457 10200
      3461 10193
TIME...MOT...LOC 2353Z 317DEG 9KT 3450 10196

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

CWA
Special weather statement, Aug 4, 6:26 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Lubbock TX
726 PM CDT Fri Aug 4 2023

TXZ024-025-050100-
Briscoe TX-Hall TX-
726 PM CDT Fri Aug 4 2023

...A strong thunderstorm will impact portions of southwestern Hall
and east central Briscoe Counties through 800 PM CDT...

At 725 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Brice, or 11 miles northeast of Caprock Canyon State
Park, moving southeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Turkey and Caprock Canyon State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3450 10109 3470 10098 3457 10060 3433 10081
TIME...MOT...LOC 0025Z 299DEG 17KT 3458 10094

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

CWA
Special weather statement, Aug 4, 7:09 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Lubbock TX
809 PM CDT Fri Aug 4 2023

TXZ024>026-031-050200-
Briscoe TX-Childress TX-Motley TX-Hall TX-
809 PM CDT Fri Aug 4 2023

...A strong thunderstorm will impact portions of west central
Childress, northeastern Motley, Hall and southeastern Briscoe
Counties through 900 PM CDT...

At 809 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Turkey, moving southeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Turkey, Northfield, Estelline and Plaska Community.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3462 10049 3447 10031 3431 10050 3431 10052
      3430 10052 3418 10067 3430 10096 3447 10099
      3460 10076
TIME...MOT...LOC 0109Z 304DEG 19KT 3449 10075

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

CWA

The radar

The Lubbock radar (KLBB), 117 km away, was scanning. The volume nearest the first event began at 01:25 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hall

When
August 4, 7:27 PM CST to 7:29 PM CST
Where
Hall County, 2 mi WSW of Turkey
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
34.389, -100.912

A Texas Tech University West Texas mesonet site near Turkey measured severe wind gusts from 1927 CST through 1929 CST. A peak wind gust of 66 mph was measured at 1928 CST.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1108743.